Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Great Falls, MT

July 11, 2004Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 11, 2004, 4:40 PM MDT for Fergus County, Montana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2004, 4:40 PM MDT (22:40 UTC)
Expired
Jul 11, 2004, 5:30 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Billings radar (KBLX), 157 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:45 PM MDTHAIL 1Winifred, MT30-35 MPH GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 112240
SVRTFX
MTC027-112330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
438 PM MDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FERGUS COUNTY IN CENTRAL MONTANA
  
* UNTIL 530 PM MDT

* AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  WINIFRED...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL REMAIN OVER 
  RURAL AREAS OF NORTHERN FERGUS COUNTY.

LAT...LON 4726 10872 4711 10874 4705 10861 4676 10864
      4676 10938 4670 10939 4670 10975 4670 10975
      4681 10983 4690 10974 4718 10975 4728 11012
      4736 11011 4737 11021 4756 10983 4771 10983
      4780 10897 4765 10878 4758 10831 4732 10832

$$
SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:57 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 11, 2:57 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
257 PM MDT SUN JUL 11 2004

.DISCUSSION...UPPER LEVEL LOW OVER ALBERTA CONTINUES TO SEND ENOUGH
MOISTURE OVER NORTHERN ROCKY MOUNTAIN FRONT FOR SOME ISOLATED
THUNDERSTORMS FOR LATE AFTERNOON/EARLY EVENING TIME FRAME. COLD
FRONT GOING THROUGH EASTERN PORTION OF ZONES SO WILL ADD CONVECTION
FOR THAT AREA FOR LATE AFTERNOON/EARLY EVENING AS WELL. GUSTY WINDS
WILL CONTINUE OVER NORTH WEST PORTION OF ZONES DECREASING LATER
TONIGHT.

MONDAY THROUGH TUESDAY SHOULD SEE UPPER LEVEL RIDGE AND SURFACE HIGH
PRESSURE BUILD BACK OVER AREA WARM AND DRY CONDITIONS. CAMP

WEDNESDAY THROUGH SUNDAY...UPPER RIDGE TO DOMINATE WEATHER FOR
REGION THROUGH FRIDAY FOR WARM AND GENERALLY DRY CONDITIONS. BY
FRIDAY NIGHT A SHORT WAVE WILL ROTATE THROUGH AND BE OF SUFFICIENT
STRENGTH TO BREAK THE RIDGE DOWN...ALLOWING THE UPPER LOW OFF THE
WEST COAST TO PUSH INTO BRITISH COLUMBIA BY SUNDAY MORNING. AM NOT
EXPECTING A LOT OF MOISTURE TO BE AVAILABLE WITH THE SHORT WAVE SO
HAVE PULLED OUT MOST OF THE SMALL POPS THAT WERE IN FOR FRIDAY
AFTERNOON AND EVENING. TEMPERATURES OVER THE WEEKEND WILL BE
SLIGHTLY COOLER THAN THEY WERE DURING THE WEEK BUT STILL VERY NICE
FOR SUMMER AND RIGHT AROUND NORMAL. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF UB 045/083 051/087 056 07000
    BUBBB 090/057 092/054 088/054 085/054 083 00000000000
CTB UB 044/081 048/084 053 07000
    BUBBB 088/055 090/053 086/053 081/053 079 000000000--
HLN UB 049/088 055/090 057 07100
    BUBBB 092/059 092/058 089/055 087/055 085 0000-1-----
BZN UB 044/085 048/088 052 07200
    BUUBB 090/053 091/052 089/052 086/052 084 00000000000
WEY BB 038/077 040/080 048 07211
    BBBBB 081/049 081/046 081/046 078/046 076 221101-0-00
DLN UB 045/086 049/087 052 072--
    BBBBB 089/054 090/051 086/051 085/051 083 1-1-11-----
HVR UB 049/085 053/089 058 07000
    UUBBB 092/059 092/059 091/057 087/057 085 00000000000
LWT UB 045/081 050/086 055 07200
    BUUBB 087/057 091/057 087/055 086/055 085 00000000000
&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 11, 6:20 AM MDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 AM MDT SUN JUL 11 2004

MTZ008>015-044>055-121105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
620 AM MDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:04 PM MDTSevere Thunderstorm WarningTFXPondera26 min
Jul 11, 4:47 PM MDTSevere Thunderstorm WarningTFXBlaine43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.